Hail, Chautauqua
- When
- April 1, 2:43 PM CST to 2:44 PM CST
- Where
- Chautauqua County, Peru
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.080, -96.100
An area of showers and thunderstorms moved across parts of Montgomery, Chautauqua, Elk and Labette counties during the evening of April 1st. A severe thunderstorm watch was issued for the affect region and a number of severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An area of showers and thunderstorms moved across parts of Montgomery, Chautauqua, Elk and Labette counties during the evening of April 1st. A severe thunderstorm watch was issued for the affect region and a number of severe thunderstorm warnings were issued. Winds of 70 mph, hail up to 2.75 inches (baseballs) and numerous reports of thunderstorm damage were reported from this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 1, 1:44 PM CST, 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 244 PM CDT Mon Apr 1 2024 .KEY MESSAGES... * Strong/severe thunderstorm potential through this evening generally southeast of the KS Turnpike, with a possible rain/snow mix later tonight into early Tuesday northwest of the Turnpike. * Much colder and windy tonight into Tuesday morning. * Additional rain/storm chances possible late this coming weekend, and again mid next week. * Elevated grassfire danger Saturday and Sunday && .DISCUSSION... Issued at 244 PM CDT Mon Apr 1 2024 All eyes are focused on strong to severe thunderstorm potential through this evening, as a potent shortwave trough approaching from the southwest interacts with an advancing strong cold front, amidst seasonably rich low-level moisture. Despite widespread clouds limiting surface insolation, steep mid-level lapse rates and moist low-levels are contributing to moderate to strong instability ahead of the front over southeast Kansas. Strong deep layer shear is in place, owing to stout mid-upper southwesterly flow. Thinking storms will arrive in two rounds this afternoon-evening. The first round is developing as we speak over the Flint Hills and southeast Kansas within a zone of low-level confluence and 700mb warm advection just ahead of the advancing cold front. Thinking the primary threat with this activity will be large hail and damaging winds, with long and straight hodographs supporting splitting supercells. While the tornado threat with this first round is non- zero, it should remain fairly low given weak low-level shear, mixed storm mode owing to deep layer shear vectors mostly parallel to the frontal zone, and potential numerous coverage of storms. The 2nd round of storms should arrive over southeast KS on the heels of the first round between about 6-10 PM, immediately ahead of the approaching shortwave. This 2nd round looks primary linear and linear segments given the strong forcing. Consequently, the primary threat should shift to mainly damaging winds with the strongest storms. Additionally, the tornado threat could increase during this time amidst increasing low-level shear, especially for any remaining discrete or quasi-discrete supercells, or for any bowing segments that become aligned more perpendicular to the strong 0-3km shear vector. Latest guidance supports severe weather exiting east into Missouri by around 11 PM. Much colder air and stout north winds will spread south across the region tonight and Tuesday, making for a rather chilly Tuesday morning, with early Tuesday wind chill readings as cold as the 20s. Guidance supports an expansive area of deformation precipitation on the back edge of this system late tonight into Tuesday morning progressing east across the forecast area. Suspect most of the precipitation will be rain, although surface wet-bulbs should be cold enough for at least a mix of rain/snow later tonight into Tuesday morning over central KS. Light slushy accumulations are possible on mainly grassy surfaces. Upper ridging progressing over Mid-America will support quiet weather and slowly warming temperatures this week into early weekend. By Saturday night-Sunday, deterministic and ensemble consensus supports another potential round of showers and storms progressing east across the region, ahead of a rather powerful shortwave. Quality low-level moisture return looks modest at best with this system, which should limit instability and overall severe threat, although deep layer vertical wind shear looks rather impressive. Stay tuned for later forecasts. Finally, model consensus supports yet another round of showers and thunderstorms sometime Tuesday-Thursday of next week, as another deep trough approaches from the west-southwest. There still remains quite a bit of uncertainty surrounding the evolution of this system, so stay tuned. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 124 PM CDT Mon Apr 1 2024 Expect showers and thunderstorms to impact locations generally along and southeast of the KS Turnpike this afternoon and evening, as a strong cold front slices southeast across the region. Strong to severe storms are likely, capable of large hail, damaging winds, and an isolated tornado or two. Later tonight into early Tuesday, a potential rain/snow mix is possible northwest of the KS Turnpike, with light accumulations on grassy surfaces possible. MVFR or lower ceilings will spread south areawide tonight into Tuesday. && .FIRE WEATHER... Issued at 244 PM CDT Mon Apr 1 2024 Warmer temperatures and increasing south winds will elevate the fire danger from Friday afternoon through Sunday. Very strong and gusty south winds may fuel extreme/critical fire danger Saturday. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...ADK AVIATION...ADK FIRE WEATHER...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 328 PM CDT Mon Apr 1 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 328 PM CDT Mon Apr 1 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will impact southeast Kansas through the evening. Large hail and damaging winds are possible with the strongest activity, along with locally heavy rainfall. An isolated tornado or two is also possible. The severe weather threat should end by 11 PM. Areas of rain may mix with and even change over to wet snow over central Kansas later tonight. Light slushy snow accumulations are possible on mainly grassy surfaces. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A rain and snow mix may linger over central Kansas for a few hours Tuesday morning. Thunderstorm chances could return to the region Saturday evening through Sunday, as another storm system impacts Mid-America. Stay tuned, as severe weather chances are fine tuned the next several days. Strong south winds and mild temperatures will support very high to possibly extreme grassfire danger Saturday and Sunday across the region. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed through this evening over southeast Kansas. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Special Weather Statement
National Weather Service Wichita KS
212 PM CDT Mon Apr 1 2024
KSZ092-093-011945-
Cowley KS-Sumner KS-
212 PM CDT Mon Apr 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Braman, or 12 miles north of Blackwell, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arkansas City, Winfield, Oxford, Geuda Springs, and Strother Field
Airport.
This includes Interstate 35 between Mile Markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kansas.
&&
LAT...LON 3737 9711 3714 9674 3700 9703 3700 9740
TIME...MOT...LOC 1911Z 227DEG 50KT 3698 9728
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
308 PM CDT Mon Apr 1 2024
KSZ093-094-098-012045-
Cowley KS-Chautauqua KS-Elk KS-
308 PM CDT Mon Apr 1 2024
...A STRONG THUNDERSTORM WILL IMPACT ELK...EAST CENTRAL COWLEY AND
NORTHWESTERN CHAUTAUQUA COUNTIES THROUGH 345 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grenola, or 9 miles north of Cedar Vale, moving
northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Howard, Moline, Longton, Grenola, and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3719 9660 3761 9633 3761 9619 3748 9596
3746 9596 3711 9645
TIME...MOT...LOC 2008Z 217DEG 43KT 3723 9645
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CUELLARThe Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail ranged from ping pong ball to baseball size.
Windows broken by the combination of large hail and strong winds.
Three inch tree limbs were reported down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169647, 1169649, 1169650, 1169656, 1169653, 1169651, 1169655, 1169652.